There are several kinds of medication used to treat panic attacks. These pills may be effective in alleviating the symptoms of panic attacks, but they do not come without a price. Potential side effects are numerous, both when starting the medicine and when trying to stop taking it. These side effects can be very intense and unbearable. By knowing the prospective side effects before you begin a medication regime, you will be aware of what warning signs you should watch for and be able to notify your physician when the symptoms are not acceptable.

Two of the categories of drugs used in treating panic attacks are antidepressants and anti-anxiety drugs. Although there is a lot of cross-over between the groups of medicine, each individual drug has its own properties and specific disorders for which it is indicated, as well as its own list of possible side-effects. Antidepressant medication does have some effect on panic attacks, but unfortunately, it can also aggravate the symptoms of anxiety. Anti-anxiety medicine can lead to a dependence on that drug so doctors are very careful when prescribing these medications for their patients.

Symptoms come in many forms, both physical and emotional. There are different levels of severity and certain symptoms may combine with others to compound the inability to tolerate the prescribed medication. Not everyone experiences them in the same way or at the same time and some people are fortunate enough to have only a few minor side-effects. Here is a partial list of possible symptoms:

  • Nausea and/or vomiting
  • Appetite changes or weight loss or gain
  • Shaking or tremors
  • Dizziness
  • Headaches
  • Clenching teeth while awake or asleep
  • Drowsiness, fatigue or changes in sleep patterns
  • Increased sensitivity to the sun
  • Sexual changes – many forms
  • Kidney or liver problems
  • Weird or graphic dreams
  • Lack of feeling or caring about life
  • Elevated feelings of anxiety, depression, or panic
  • Suicidal thoughts

Another problematic side-effect to these drugs is the rebound effect, which occurs when a person attempts to discontinue their prescription. Someone who suffers from the rebound effect finds that as the levels of medication in their system decrease, the symptoms that were originally treated return, even though the problem itself may not be present.

Pregnant mothers who take antidepressant or anti-anxiety during pregnancy may cause the baby to go through withdrawal symptoms if they discontinue taking their medication. As always, the doctor should be aware of the mother’s drug list and advise her as to whether the benefits of the medicine outweigh the risks.

Finding the most-effective drug may take a lot of time and effort. Panic attack medication is rarely a cure by itself, but oftentimes rather calls for additional forms of treatment such as cognitive-behavior therapy or many of the self-help methods available today. All of these factors should be taken into consideration when seeking a cure for panic attacks.

Filed under: Additional Articles

Like this post? Subscribe to my RSS feed and get loads more!